New York, 2007

Hail in New York, July 6, 2007

July 6, 2007 · NWS BGM · 3 events in 2 counties and zones

Scattered thunderstorms developed in a warm and humid airmass as an upper level trough passed through the region. Cooling temperatures aloft caused a few of the storms to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered thunderstorms developed in a warm and humid airmass as an upper level trough passed through the region. Cooling temperatures aloft caused a few of the storms to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 6, 1:43 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 6, 1:43 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT FRI JUL 6 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL LIFT AWAY FROM THE AREA TONIGHT...CAUSING
THUNDERSTORM ACTIVITY TO DIMINISH THIS EVENING.  THE STORM TRACK IS
EXPECTED TO REMAIN PRIMARILY NORTH OF THE AREA THIS WEEKEND...WITH
WESTERLY FLOW BRINGING WARMING TEMPERATURES TO THE REGION. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY PRIMARILY FROM THE
WESTERN MOHAWK VALLEY NORTH. BY SUNDAY AND MONDAY...HIGH
TEMPERATURES ARE EXPECTED TO REACH 90 DEGREES.

A COLD FRONT WILL PUSH THROUGH THE REGION MONDAY...BRINGING SHOWERS
AND THUNDERSTORMS TO THE REGION...FOLLOWED BY COOLER TEMPERATURES
FOR MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORM ACTIVITY HAS DEVELOPED ACROSS THE CWA THIS
AFTERNOON...BUT HAS NOT BEEN PARTICULARLY INTENSE.  CAPE VALUES HAVE
IMPROVED SOMEWHAT OVER A DAY AGO...BUT THE SHEAR IS QUITE
WEAK...LESS THAN 20KTS IN THE 0-6KM LAYER.  SO...THIS PULSE ACTIVITY
SHOULD CONTINUE THROUGH THE AFTERNOON...WITH AN ISOLATED SEVERE
STORM POSSIBLE.  AM KEEPING TABS ON A CONVECTIVE LINE NOW NORTH OF
LAKE ONTARIO THAT SHOWS IMPROVED ORGANIZATION.  HOWEVER...THIS LIKE
WOULD NOT REACH THE NORTHERN ZONES UNTIL AROUND 5PM BASED ON ITS
CURRENT MOVEMENT...AND WITH THE CURRENT ENVIRONMENT...FEEL THAT
ITS CHANCES FOR SURVIVAL ARE LIMITED.

TONIGHT...PULSE ACTIVITY WILL DIMINISH WITH PCLOUDY SKIES EXPECTED.
OVERNIGHT...A BAROCLINIC ZONE WILL SOLIDIFY OVER THE NORTHERN GREAT
LAKES...WITH OPERATIONAL MODELS SUGGESTING A COINCIDENT AREA OF
PRECIP FORMING...BUT REMAINING WELL NORTHWEST OF THE AREA. COULD SEE
A FEW PATCHES OF FOG OVERNIGHT...BUT WITH SURFACE DEWPOINTS LOWER
THAN TODAY...AND DROPPING SOME OVERNIGHT...DONT SEE COVERAGE BEING
NEARLY AS HIGH AS OVER THE PAST TWO NIGHTS.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
ON SATURDAY...THE BAROCLINIC ZONE TIGHTENS NORTH OF THE CWA WITH
WEAK RIPPLES OF ENERGY MOVING SOUTHEAST IN THE NORTHWEST FLOW
ALOFT. BY AFTERNOON...IT APPEARS THAT THIS BOUNDARY MAY BE CLOSE
ENOUGH TO AREAS NORTH AND EAST OF AN ITH-BGM-MSV LINE TO BRING AN
AFTERNOON SHOWER OR STORM. CAPE LOOKS QUITE LIMITED...SO FEEL THE
SEVERE THREAT WILL BE MINIMAL. TEMPS WILL BE A LITTLE WARMER THAN
TODAY...REACHING THE L80S WITH T850 BETWEEN 12-14C.

SATURDAY NIGHT...THE FLOW ALOFT WILL CONTINUE TO BACK AS ENERGY
DROPS INTO THE WESTERN GREAT LAKES.  THIS SHOULD HELP PUSH THE
TSRA/SHRA ACTIVITY FURTHER NORTH AND EAST...ALTHOUGH AN ISOLATED
SHRA/TSRA CANT BE RULED OUT OVER NORTHEASTERN AREAS. LOWS WILL BE
PRETTY MILD...NOT DROPPING MUCH BELOW 60.

ON SUNDAY...EXPECT TSRA/SHRA ACTIVITY TO REMAIN NORTH OF THE
AREA...WITH WESTERLY FLOW ALOFT BRINGING MUCH WARMER AIR INTO THE
REGION. T850 RISES TO ABOUT +18C.  THIS SHOULD ALLOW HIGHS TO REACH
NEAR OR JUST ABOVE 90.  WITH DEWPOINTS IN THE L60S...HEAT INDICES
SHOULD REMAIN AT OR BELOW 95F...BELOW THE ADVISORY CRITERIA OF 100F.

SUNDAY NIGHT WILL BE AN EVEN WARMER ONE...WITH LOWS ONLY FALLING
INTO THE 60S.  LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE
BAROCLINIC ZONE TO OUR NORTH IN RESPONSE TO MORE SIGNIFICANT
SHORTWAVE ENERGY ROTATING AROUND THE HUDSON BAY LOW.  THE COLD FRONT
ASSOCIATED WITH THIS LOW WILL PUSH TOWARDS THE CWA DURING THE
NIGHT...AND MAY BRING SHRA/TSRA TO THE NORTHWESTERN ZONES BEFORE
MORNING.

MONDAY WILL LIKELY SEE SHRA/TSRA AS THE AFOREMENTIONED COLD FRONT
MOVES THROUGH THE AREA.  WE SHOULD STILL MANAGE TO SEE HIGHS NEAR 90
/ESPECIALLY OVER SOUTHEASTERN AREAS/ IF THE CURRENT FRONTAL TIMING
IS CORRECT AS T850 IS PROGGED TO WARM FURTHER...TO +19C.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
NOT A LOT OF CHGS TO ONGOING FCST. STILL CONTINUE CHC FOR
SHRAS/TSRAS EACH PERIOD AS FRONTAL BOUNDARY PROGGED TO STALL OUT
OVER FA EARLY IN THE PD. BEST CHC FOR PCPN WILL BE THURSDAY/THURSDAY
NIGHT AHEAD OF EXPECTED CDFNT. EAST COAST TROF BASICALLY REMAINS
AS 590 HIGH REMAINS LOCKED IN ACRS THE WEST. HARD-TO-TIME S/WAVES
GIVES US CHC POPS EACH DAY. TEMPS EXPECTED TO AVG NR NORMAL ACROSS
FA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR AT MOST TERMINALS THRU 18Z SATURDAY WITH SCTD CLDS AT MOST
TERMINALS THIS AFTERNOON. OCNL BKN CIGS ARND 4KFT IN VICINITY OF
THUNDER. CONVECTIVE COVERAGE LIMITED ENUF TO KEEP OUT OF TAFS.
WINDS GNRLY OUT OF THE W-NW FROM 5-10KTS DIMINISHING AFTER SUNSET.

WINDS NR CALM AT KELM WITH MVFR VSBYS AFTER 07Z...ALONG WITH OCNL
IFR RESTRICTIONS IN BR. MVFR POSSIBLE AT KITH/KBGM EARLY MORNING
SATURDAY. CUMULUS TO DEVELOP ONCE AGAIN AFTER 14Z WITH CLD BASE
ARND 4KFT.

SATURDAY/SUNDAY SHOULD BE VFR OUTSIDE OF POTENTIAL MORNING FOG AT
ELM. MORNING IFR FOG AT ELM AGAIN POSSIBLE MONDAY MORNING. SOME
SHRA/TSRA COULD BRING OCNL RESTRICTIONS STARTING MONDAY CONTINUING
OFF AND ON INTO WEDNESDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...JMA
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Jul 6, 12:39 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 PM EDT FRI JUL 6 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
139 PM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON. THE GREATEST COVERAGE OF STORMS WILL BE ALONG AND
EAST OF THE INTERSTATE 81 CORRIDOR. SOME OF THESE STORMS MAY
PRODUCE STRONG WINDS AND SMALL HAIL. STORMS WILL TAPER OFF THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO NEAR 90 BOTH SUNDAY AND MONDAY. THESE
TEMPERATURES...COMBINED WITH INCREASING HUMIDITY WILL RAISE HEAT
INDICES INTO THE MID 90S. WHILE THESE VALUES WOULD NOT REQUIRE A
HEAT ADVISORY...THOSE SENSITIVE TO EXCESSIVE HEAT SHOULD STAY
TUNED FOR LATER FORECASTS IN CASE HIGHER TEMPERATURES ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

ARNOTT

In the hours before

Special weather statement, Jul 6, 11:43 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1243 PM EDT FRI JUL 6 2007

NYZ057-061730-
DELAWARE NY-
1243 PM EDT FRI JUL 6 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOBART...AND
  MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HOBART AT 1255 PM EDT...
  STAMFORD AT 100 PM EDT...
  ROXBURY AT 115 PM EDT...
Special weather statement, Jul 6, 1:08 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EDT FRI JUL 6 2007

NYZ046-061900-
OTSEGO NY-
208 PM EDT FRI JUL 6 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MIDDLEFIELD...AND
  MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING
  BRIEF, HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 35 MPH.

* THE STRONG THUNDERSTORM WILL REMAIN NEAR...
RURAL EASTERN OTSEGO COUNTY THROUGH 230 PM EDT
Special weather statement, Jul 6, 2:29 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT FRI JUL 6 2007

NYZ016-025-062000-
SENECA NY-TOMPKINS NY-
329 PM EDT FRI JUL 6 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  INTERLAKEN...AND MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COVERT AND LAKE RIDGE AT 335 PM EDT...
  TRUMANSBURG AND PERRY CITY AT 340 PM EDT...
  TAUGHANNOCK FALLS AND WILLOW CREEK AT 345 PM EDT...
  MYERS AT 350 PM EDT...
  NORTHWEST ITHACA AND WEST GROTON AT 355 PM EDT...
  LANSING AND ITHACA TOMPKINS ARPT AT 400 PM EDT...

IF ON OR NEAR CAYUGA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.
Special weather statement, Jul 6, 2:42 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT FRI JUL 6 2007

NYZ057-062-062045-
DELAWARE NY-SULLIVAN NY-
342 PM EDT FRI JUL 6 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CORBETT...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCKLAND AND ROSCOE AT 350 PM EDT...
  JOSCELYN AND LEWBEACH AT 355 PM EDT...
  PARKSTON AND LIVINGSTON MANOR AT 405 PM EDT...
  DEBRUCE AND ANDERSON AT 410 PM EDT...
  WILLOWEMOC AT 415 PM EDT...
  ADEN AND BRADLEY AT 420 PM EDT...
  NEVERSINK AND LOCH SHELDRAKE AT 425 PM EDT...
  GRAHAMSVILLE AND HASBROUCK AT 430 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, Jul 6, 2:48 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 6 2007

PAZ044-072-062030-
LACKAWANNA PA-WAYNE PA-
348 PM EDT FRI JUL 6 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR TOMPKINSVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RICHMONDALE AT 355 PM EDT...
  CARBONDALE AND SIMPSON AT 400 PM EDT...
  ARCHBALD AND WINTON AT 405 PM EDT...
  WAYMART AT 410 PM EDT...
  CORTEZ AT 415 PM EDT...
  SOUTH CANAAN AT 420 PM EDT...
  LAKE ARIEL AND TRESSLARVILLE AT 425 PM EDT...
  HEADLEY AT 430 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, Jul 6, 3:00 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT FRI JUL 6 2007

NYZ025-044-062045-
CORTLAND NY-TOMPKINS NY-
400 PM EDT FRI JUL 6 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  TAUGHANNOCK FALLS...AND MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LANSING AT 405 PM EDT...
  ITHACA TOMPKINS ARPT AND NORTHEAST ITHACA AT 410 PM EDT...
  WEST DRYDEN AND PERUVILLE AT 415 PM EDT...
  FREEVILLE AND ETNA AT 420 PM EDT...
  MC LEAN AND NUBIA AT 425 PM EDT...
  DRYDEN AND WEST SLATERVILLE AT 430 PM EDT...
  SLATERVILLE SPGS AND SOUTH CORTLAND AT 435 PM EDT...
  CAROLINE AT 440 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

The radar

The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tompkins

When
July 6, 3:18 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
0.88 in hail
Reported by
Public
Coordinates
42.490, -76.490

Hail, Tompkins

When
July 6, 3:35 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -76.500

Hail, Sullivan

When
July 6, 4:44 PM EST
Where
Sullivan County, Smallwood
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.670, -74.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46539, 46540, 46541.